Alert archive / California / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 73, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Oct 3, 2011, 2:53 PM PDT for Imperial County, California. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 3, 2011, 2:53 PM PDT (21:53 UTC)
- Expired
- Oct 3, 2011, 3:30 PM PDT
- In force
- 37 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Imperial County, CA
The radar
The Yuma radar (KYUX), 76 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 3, 3:04 PM PDT | TSTM WND DMG | 5 E El Centro, CA | CALIFORNIA HIGHWAY PATROL REPORTED POWER POLES AND LIVE LINES DOWN ALONG BOWKER RD NEAR INTERSTATE 8. |
| Oct 3, 3:24 PM PDT | TSTM WND DMG | 5 E El Centro, CA | CALIFORNIA HIGHWAY PATROL REPORTS LARGE TREES ACROSS ROADWAY NEAR ROSS AND BOWKER ROADS...NO DIAMETER OF TREES OR NUMBER OF TREES INCLUDED IN CHP REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Intl Airpor, AZ (KYUM), launched 12:00Z, 9.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 398 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 2491 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
214
WUUS55 KPSR 032153
SVRPSR
CAC025-032230-
/O.NEW.KPSR.SV.W.0073.111003T2153Z-111003T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
253 PM PDT MON OCT 3 2011
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA...
* UNTIL 330 PM PDT
* AT 250 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR HOLTVILLE...OR 9 MILES EAST
OF EL CENTRO...AND MOVING NORTH AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL IMPACT AREAS JUST EAST OF EL CENTRO
AND NORTH OF CALEXICO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO DAMAGING WINDS...FREQUENT DEADLY LIGHTNING IS
OCCURRING. GET TO SHELTER INSIDE OF A STURDY BUILDING. REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
&&
LAT...LON 3269 11555 3295 11548 3290 11517 3266 11531
3266 11537
TIME...MOT...LOC 2153Z 199DEG 14KT 3280 11540
$$
INIGUEZ2 follow-up statements
087
WWUS55 KPSR 032205
SVSPSR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
305 PM MST MON OCT 3 2011
CAC025-032230-
/O.CON.KPSR.SV.W.0073.000000T0000Z-111003T2230Z/
IMPERIAL CA-
305 PM PDT MON OCT 3 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM PDT
FOR SOUTH CENTRAL IMPERIAL COUNTY...
AT 259 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HOLTVILLE...OR 7 MILES
EAST OF IMPERIAL...MOVING NORTH AT 15 MPH.
THE SEVERE THUNDERSTORM WILL IMPACT LOCATIONS NEAR AND INCLUDING EL
CENTRO...HOLTVILLE...AND HEBER. THIS INCLUDE INTERSTATE EIGHT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE.
&&
LAT...LON 3291 11525 3268 11533 3266 11537 3269 11555
3295 11548
TIME...MOT...LOC 2204Z 189DEG 15KT 3286 11544
$$
INIGUEZ211
WWUS55 KPSR 032226
SVSPSR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
326 PM MST MON OCT 3 2011
CAC025-032235-
/O.EXP.KPSR.SV.W.0073.000000T0000Z-111003T2230Z/
IMPERIAL CA-
326 PM PDT MON OCT 3 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL IMPERIAL COUNTY
WILL EXPIRE AT 330 PM MST...
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 3291 11525 3268 11533 3266 11537 3269 11555
3295 11548
TIME...MOT...LOC 2225Z 189DEG 15KT 3295 11542
$$
INIGUEZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 2:41 PM PDT, 12 minutes earlier.
Area forecast discussion, Oct 3, 2:41 PM PDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 241 PM MST MON OCT 3 2011 .SYNOPSIS... PRECIPITATION CHANCES TREND UP AND WINDS WILL INCREASE ACROSS THE REGION THROUGH TUESDAY AS A STRONG UPPER LEVEL LOW PRESSURE SYSTEM MOVES ACROSS SOUTHERN CALIFORNIA AND INTO ARIZONA. A FEW STRONG STORMS WILL BE POSSIBLE OVER WESTERN ARIZONA. THURSDAY...A STRONG COLD FRONT WILL QUICKLY PUSH ACROSS CALIFORNIA AND ARIZONA. SHOWERS WILL LIKELY DEVELOP ALONG THE FRONT AND GUSTY WINDS ARE EXPECTED THROUGHOUT THE DAY. TEMPERATURES BEHIND THE FRONT WILL DROP TEN TO TWENTY DEGREES...WITH RECORD COOL HIGH TEMPERATURES POSSIBLE THURSDAY. THE COOLER WEATHER IS EXPECTED TO CONTINUE INTO FRIDAY...WITH WARMER TEMPERATURES EXPECTED OVER THE WEEKEND AS HIGHER PRESSURE BUILDS INTO THE AREA. && .DISCUSSION... 03.12Z DETERMINISTIC GUIDANCE REMAINS ON TRACK WITH THE FORECAST CHANGES OVER THE NEXT FEW DAYS AND ANY CHANGES TO THE FORECAST WERE DUE TO HIGHER CONFIDENCE AND TO BETTER REFLECT TIMING OF SYSTEMS. WEAK SHORT WAVE LIFTING TO THE NORTHEAST...MARGINAL MOISTURE LEVELS AND COOLING MID-LEVEL TEMPERATURES HAS RESULTED IN WIDELY SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON ACROSS MOST OF THE SOUTHWEST. THE CONVECTION WILL CONTINUE TO DRIFT TO THE NORTH/NORTHEAST THROUGH THE EVENING HOURS...WITH NOTABLE DECAY OCCURRING BETWEEN 5 PM AND 8 PM. COULD HAVE SOME SHOWERS CONTINUE OVERNIGHT DUE TO CONTINUED WEAK SYNOPTIC ASCENT. VIGOROUS SHORT WAVE IS IN THE PROCESS OF CLOSING THIS AFTERNOON OFF THE SOUTHERN CALIFORNIA COAST. SMALL BAROCLINIC LEAF HAS FORMED ALREADY WITH THIS SYSTEM AND CONVECTION IS NOTED. THE FORECAST FOR TUESDAY IS HIGHLY DEPENDENT ON A FEW THINGS COMING TOGETHER...BUT WE COULD SEE SOME ISOLATED STRONG/SEVERE STORMS ACROSS SOUTHWEST ARIZONA TUESDAY AFTERNOON. NAM AND SREF DATA SUPPORT A SMALL AXIS OF INSTABILITY FORMING ACROSS YUMA/LA PAZ/MOHAVE COUNTIES LATE TUESDAY MORNING THEN MOVING INTO WESTERN MARICOPA DURING THE AFTERNOON. WINDS/SHEAR WILL BE INCREASING AS WELL. COMBINED WITH THE SHORT WAVE TAKING A NEGATIVE TILT MAXIMIZING PVA...THERE WILL BE A LOW END THREAT FOR ORGANIZED STRONG/SEVERE CONVECTION. PRIMARY THREAT WOULD BE WINDS IN EXCESS OF 50 MPH AND HAIL. UPDATED THE HAZARDOUS WEATHER OUTLOOK TO BETTER REFLECT THIS. AHEAD OF THE LOW WINDS WILL BE INCREASING FROM THE SOUTH...BECOMING QUITE BREEZY ACROSS EASTERN MARICOPA/PINAL/GILA COUNTIES. SHOULD REMAIN BELOW WIND ADVISORY LEVELS. WOULDN/T BE SURPRISED EITHER TO HAVE SOME AREAS OF REDUCED VISIBILITY DUE TO BLOWING DUST...BUT THINK THAT COVERAGE/INTENSITY/DURATION WILL BE LOW ENOUGH TO WARRANT LEAVING OUT OF THE GRIDDED FORECAST. RAIN CHANCES WILL CONTINUE ACROSS OUR EASTERN CWA TUESDAY EVENING/NIGHT AS THE LOW PASSES THROUGH...THOUGH IT WILL BE WEAKENING AT THAT POINT. TEMPERATURES WILL BE TAKING A GOOD DIP ALREADY BECAUSE OF THIS SYSTEM TUESDAY...WITH MAX TEMP DELTAS AROUND 4 TO 14 DEG F CWA-WIDE /MOST COOLING ACROSS SE CA AND SW AZ/. SHORT WAVE RIDGING ARRIVES WEDNESDAY FOR AN INTERLUDE OF RELATIVELY QUIET WEATHER. COOLER TEMPERATURES WILL CONTINUE TO FILTER INTO THE CWA WITH ANOTHER 4 TO 8 DEG F OF COOLING. LATE WEDNESDAY NIGHT THE COLD FRONT WE/VE BEEN WATCHING FOR SEVERAL DAYS WILL ARRIVE TO THE FAR NORTHWEST CORNER OF OUR CWA. THE FRONT WILL PUSH TOWARD THE PHOENIX AREA BY THURSDAY MORNING /LIKELY ARRIVING AFTER SUNRISE/...AND CONTINUE EAST THROUGH THE DAY. RAIN CHANCES WERE FURTHER INCREASED AS CONFIDENCE REMAINS HIGH ON THE OVERALL PATTERN AND TIMING OF THE FRONT...WITH MUCH OF THE PRECIPITATION COMING POST-FRONTAL. RAINFALL AMOUNTS ARE LOOKING TO SHAPE UP AS LESS THAN 1/4 INCH FOR THE LOWER DESERTS AND 1/4 TO 1/2 INCH FOR THE FOOTHILLS/MOUNTAINS OF LA PAZ/NORTHERN MARICOPA/SOUTHERN GILA COUNTIES. WINDS WILL ALSO BE OF CONCERN AGAIN WITH THIS SYSTEM...BOTH PRE AND POST-FRONTAL. SHOULD STILL BE BELOW ADVISORY LEVELS BUT WILL BE A BREEZY/WINDY DAY NONETHELESS. MAX TEMPERATURES WERE LOWERED...AGAIN...FOR THURSDAY WITH THE WARMEST LOWER DESERT AREAS NOW PEAKING IN THE MID 70S. THE FORECAST HIGH OF 74 AT PHOENIX WOULD SET A RECORD FOR THE COOLEST HIGH TEMPERATURE FOR THE DATE /CURRENT RECORD IS 77...WHICH IS THE HIGHEST COOL HIGH TEMPERATURE RECORD FOR THE MONTH OF OCTOBER/. TEMPERATURE CHANGE WEDNESDAY TO THURSDAY IS 5 TO 15 DEGREES COOLER CWA-WIDE. THE COOL AIR WILL SETTLE IN THURSDAY NIGHT INTO FRIDAY MORNING...GIVING WAY TO WHAT MAY BE A SURPRISINGLY CHILLY MORNING. MOST LOWER DESERTS WILL DROP INTO THE 50S FRIDAY AND AGAIN SATURDAY. WOULDN/T BE SURPRISED IF SOME TYPICAL COOL SPOTS COME IN WITH A LOW IN THE UPPER 40S EVEN FRIDAY MORNING. BROAD TROUGHING WILL REMAIN OVER THE SOUTHWEST FRIDAY THROUGH MONDAY. SOME QUESTION AS TO HOW FAST/SLOW THE LOW MOVES OUT...WITH SOME INDICATION THAT THE LARGE LOW WILL CUT-OFF AND TAKE A LITTLE TIME HEADING EAST. MAY SEE SOME RESIDUAL MOUNTAIN SHOWERS ACROSS EASTERN ARIZONA FRIDAY BUT AFTER THAT THE FORECAST IS DRY. TEMPERATURES WILL BE RELATIVELY COOL STILL FRIDAY FOLLOWED BY A WARMING TREND THROUGH THE WEEKEND. && .AVIATION... SOUTHEAST CALIFORNIA...SOUTHWEST AND SOUTH-CENTRAL ARIZONA... INCLUDING KIPL...KBLH...KPHX AND KIWA... MID TO HIGH LEVEL CLOUDS ACROSS SOUTHEAST CALIFORNIA AND WESTERN ARIZONA SHOULD PERSIST THIS MORNING AND LIKELY EXPAND EASTWARD DURING THE DAY. ISOLATED SHOWERS WILL BE POSSIBLE TODAY...BUT WILL REMAIN ISOLATED ENOUGH TO KEEP ANY MENTION OUT OF TAFS. WINDS WILL INCREASE DURING THE AFTERNOON HOURS...ESPECIALLY ACROSS SOUTHEAST CALIFORNIA WHERE SOME GUSTS TO 25 KNOTS ARE EXPECTED LATE IN THE AFTERNOON. WINDS SHOULD DECREASE DURING THE OVERNIGHT HOURS...BUT INCREASE ACROSS THE ENTIRE REGION ON TUESDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... WEDNESDAY THROUGH SUNDAY... A SERIES OF LOW PRESSURE SYSTEMS WILL PROGRESS THROUGH THE REGION PROVIDING AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS TO OUR AREA THROUGH THURSDAY. TEMPERATURES STAY COOL THROUGH THE WEEK... ALONG WITH A BIG DROP WEDNESDAY/THURSDAY AS A STRONG LOW PRESSURE SYSTEM MOVES INTO THE REGION. BREEZY TO WINDY CONDITIONS EXPECTED EACH AFTERNOON...THE STRONGEST WINDS ACCOMPANYING A SURFACE COLD FRONT THAT WILL MOVE THROUGH THE AREA THURSDAY. HUMIDITY LEVELS TREND UP AS THE WEEK PROGRESSES...ESPECIALLY WITH THE ARRIVAL OF MUCH COOLER AIR. OVERNIGHT RECOVERY WILL BE GOOD THROUGH FRIDAY... THEN SLOWLY DECLINE OVER THE WEEKEND. A WARMING TREND IS ANTICIPATED OVER THE WEEKEND AS THE LOW PRESSURE SYSTEM MOVES EAST. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...INIGUEZ AVIATION...KUHLMAN FIRE WEATHER...NOLTE/MEYERS
Hazardous weather outlook, Oct 3, 2:42 PM PDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 242 PM MST MON OCT 3 2011 AZZ021>023-026-027-041300- WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY- 242 PM MST MON OCT 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A LOW PRESSURE SYSTEM WILL MOVE INTO CENTRAL ARIZONA TUESDAY AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AS A RESULT...PRIMARILY ACROSS LA PAZ...YUMA...AND WESTERN MARICOPA COUNTIES. A FEW OF THE STORMS COULD REACH STRONG TO SEVERE LEVELS ...PRODUCING WINDS IN EXCESS OF 50 MPH...SMALL HAIL...AND BLOWING DUST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Oct 3, 2:45 PM PDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
245 PM MST MON OCT 3 2011
CAZ033-032230-
IMPERIAL CA-
245 PM PDT MON OCT 3 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
UNTIL 330 PM PDT
AT 236 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN
AREA OF STRONG THUNDERSTORMS 5 MILES WEST OF HOLTVILLE...MOVING
NORTH AT 15 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
EL CENTRO...
CALEXICO...
HOLTVILLE...
HEBER...
LAT...LON 3294 11558 3296 11521 3266 11530 3266 11537
3266 11560
TIME...MOT...LOC 2144Z 188DEG 11KT 3282 11546
INIGUEZThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 2:45 PM PDT | Special Weather Statement | PSR | Imperial | 45 min |
| Oct 3, 3:31 PM PDT | Special Weather Statement | PSR | Imperial | 44 min |
| Oct 3, 4:30 PM PDT | Special Weather Statement | PSR | Riverside | 45 min |
Nearby
Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.